Cardiovascular Monitoring and Stimulant Drugs for Attention-Deficit/Hyperactivity Disorder
A recent American Heart Association (AHA) statement1 recommended electrocardiograms (ECGs) routinely for children before they start medications to treat attention-deficit/hyperactivity disorder (ADHD). The AHA statement reflected the thoughtful work of a group committed to improving the health of children with heart disease. However, the recommendation to obtain an ECG before starting medications for treating ADHD contradicts the carefully considered and evidence-based recommendations of the American Academy of Child and Adolescent Psychiatry2 and the American Academy of Pediatrics (AAP).3,4 These organizations have concluded that sudden cardiac death (SCD) in persons taking medications for ADHD is a very rare event, occurring at rates no higher than those in the general population of children and adolescents. Both of these groups also noted the lack of any evidence that the routine use of ECG screening before beginning medication for ADHD treatment would prevent sudden death. The AHA statement pointed out the importance of detecting silent but clinically important cardiac conditions in children and adolescents, which is a goal that the AAP shares. The primary purpose of the AHA statement is to prevent cases of SCD that may be related to stimulant medications. The recommendations of the AAP and the rationale for these recommendations are the subject of this statement.
This statement has been endorsed by the American Academy of Child and Adolescent Psychiatry, the Society for Developmental and Behavioral Pediatrics, the National Initiative for Children's Healthcare Quality, the National Association of Pediatric Nurse Practitioners, and Children and Adults with Attention Deficit/Hyperactivity Disorder.
ADHD affects 5% to 8% of children and adolescents,5,6 and stimulant medications have been shown for decades to be effective for treatment of the disorder.4 Sudden death is rare in the pediatric population as a whole,7 and screening to predict and hopefully …